Blizzard, Brown
- When
- March 18, 12:00 AM CST to 3:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
A strong surface low pressure area moving across the region brought widespread accumulating snowfall along with very strong northwest winds to northeast South Dakota. Snowfall amounts from 1 to 4 inches along with sustained winds of 25 to 35 mph with gusts up to near 60 mph caused widespread blizzard conditions.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area moving across the region brought widespread accumulating snowfall along with very strong northwest winds to northeast South Dakota. Snowfall amounts from 1 to 4 inches along with sustained winds of 25 to 35 mph with gusts up to near 60 mph caused widespread blizzard conditions. Travel was significantly disrupted or halted. Some businesses and schools were also closed. Some snowfall amounts included; 1 inch at Sisseton; 2 inches south of Bristol and at Bowdle; 3 inches near Big Stone City; and 4 inches at Summit. The highest wind gust was 58 mph at Aberdeen and near Summit. The snowfall began between 5 and 7 pm on the 17th and ended between 5 and 9 pm on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 17, 6:25 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SUN MAR 17 2013
.UPDATE...
ADDED A WINTER WEATHER ADVISORY FOR THIS EVENING TO NORTHEAST CWA.
REPORTS OF LOW VSBY IN BAND OF SNOW. ACCUMULATIONS ARE ALREADY UP
TO 2 INCHES IN SOME SPOTS WITH SNOW BAND EXPECTED TO CONTINUE FOR
ANOTHER COUPLE HOURS...SUSPECT ANYWHERE FROM 1 TO 4 INCHES IN THIS
BAND. WORST CONDITIONS STILL EXPECTED POST MIDNIGHT.
AVIATION DISCUSSION HAS BEEN UPDATED.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A STRONG LOW PRESSURE AREA IN NORTHWEST SOUTH DAKOTA LATE THIS
AFTERNOON MOVING EAST AND NORTHEAST. THE MODELS CONTINUE TO JUMP
AROUND SOME WITH THE TRACK OF THIS LOW PRESSURE AREA THROUGH
MONDAY AFTERNOON. RAIN AND SNOW SHOWERS ALONG WITH SOME ISOLATED
THUNDER BEGINNING TO EXPAND QUICKLY ON AREA RADARS LATE THIS
AFTERNOON WITH STRONG WAA LIFT IN ADVANCE OF THE SURFACE LOW
PRESSURE AREA. EXPECT THE PRECIPITATION TO CONTINUE TO EXPAND
THROUGH THE REST OF THE AFTERNOON AND EVENING. WITH SOME MODELS
SHOWING SOME MUCAPE INTO CENTRAL SD ALONG WITH CURRENT CONVECTION
SHOWN ON RADARS AND SATELLITE...HAVE ADDED SOME THUNDER INTO
CENTRAL SD INTO THE EARLY EVENING. BUFKIT SOUNDINGS ALONG WITH HI-
RES AND THE SREF SHOW MAINLY RAIN AND SNOW WITH THIS EVENT
CHANGING OVER TO ALL SNOW AS A STRONG COLD FRONT SWEEPS IN BEHIND
THE LOW PRESSURE AREA. THERE MAY BE A PERIOD OF TIME WITH SOME
FREEZING RAIN AS THE WARM AIR OVERRIDES THE COLDER AIR AT THE
SURFACE BUT IT SHOULD NOT LAST LONG. INCREASED POPS THROUGH
TONIGHT AND MONDAY ACROSS ALL OF THE CWA AND ADJUSTED THE WEATHER
GRIDS. OTHERWISE...STRONG SOUTHEAST WINDS OF 20 TO 35 MPH WILL
BECOME NORTHWEST AND INCREASE TO 25 TO 40 MPH WITH GUSTS TO NEAR
50 MPH LATER TONIGHT AND MONDAY MORNING. MODELS ALL SHOW STEEP LOW
LEVEL LAPSE RATES MOVING IN ALONG WITH WINDS OF 40 TO 50 KNOTS AT
THE TOP OF THE MIXING LAYER LATER TONIGHT AND MONDAY. EXPECT
ANYWHERE FROM 1 TO 3 INCHES WITH THIS SYSTEM AS IT MOVES THROUGH
THE REGION. THIS NEW SNOW COMBINED WITH VERY STRONG WINDS WILL
BRING BLIZZARD CONDITIONS TO NORTHEAST SD AND WEST CENTRAL MN
LATER TONIGHT AND MONDAY. THUS...ISSUED A BLIZZARD WARNING FOR
THIS REGION. ALSO...KEPT THE WIND ADVISORY GOING THROUGH MONDAY
AFTERNOON. BLOWING SNOW COULD ALSO CAUSE PROBLEMS FOR THE ADVISORY
AREA.
THE SNOW WILL END QUICKLY FROM WEST TO EAST ACROSS THE CWA THROUGH
MONDAY AFTERNOON. THE STRONG NORTHWEST WINDS WILL KEEP THE BLOWING
SNOW GOING THROUGH MUCH OF THE DAY IN THE EASTERN CWA. THE WINDS
WILL DROP OFF QUICKLY THROUGH THE DAY AND INTO THE EVENING FROM
WEST TO EAST. SKIES WILL CLEAR OUT MONDAY NIGHT AS SURFACE HIGH
PRESSURE NOSES INTO THE REGION. WITH THE NEW SNOW COVER AND
LIGHTER WINDS...EXPECT TEMPERATURES TO FALL INTO THE SINGLE DIGITS
BELOW ZERO EAST IN THE CWA TO THE MID TEENS FAR SOUTHWEST IN THE
CWA.
THE MODELS SHOW A WEAK CLIPPER SYSTEM DROPPING SOUTHEAST ACROSS
THE REGION ON TUESDAY. THUS...MID LEVEL CLOUDS WILL INCREASE ALONG
WITH THE POSSIBILITY OF FLURRIES. IT WILL REMAIN COLD FOR BOTH
TUESDAY AND TUESDAY NIGHT WITH MUCH BELOW NORMAL TEMPERATURES. IT
COULD BE EVEN COLDER ON TUESDAY NIGHT WITH SURFACE HIGH PRESSURE
RIDGING NOSING IN. LOWS COULD APPROACH 10 BELOW ZERO EAST IN THE
CWA WITH 10 TO 15 ABOVE SOUTHWEST IN THE CWA.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
WEDNESDAY STARTS OFF WITH COLD HIGH PRESSURE OVER THE REGION WHICH
WILL BRING WELL BELOW NORMAL TEMPS TO THE REGION. ONLY LOOKING AT
HIGHS IN THE TEENS ACROSS THE EASTERN CWA WITH 20S AND 30S OVER
WESTERN AREAS. STILL WATCHING SHORTWAVE ENERGY THAT WILL BE
TRACKING SOUTHEAST OVER THE AREA BY THE MIDDLE OF THE WEEK. GFS
CONTINUES TO BE FURTHER EAST WITH THE PRECIPITATION. EC AND
CANADIAN CONTINUE TO KEEP THINGS OVER WESTERN AND CENTRAL SOUTH
DAKOTA...WHICH SEEMS THE MORE LIKELY SCENARIO GIVEN THE FACT THAT
THERE WILL BE A COLD AND DRY SFC HIGH OVER THE EASTERN CWA DURING
THIS TIME. PRECIP MAY HAVE A TOUGH TIME PENETRATING THIS.
GENERALLY ACCEPTED ALLBLEND POPS WHICH KEEPS HIGHEST POPS OVER THE
WESTERN CWA AND TAPERS DOWN TO SLIGHT CHANCE TOWARDS THE JAMES
VALLEY.
AS FOR TEMPERATURES...STILL NO END IN SIGHT TO THE COLD AND BELOW
NORMAL READINGS. 20S AND 30S CAN BE EXPECTED THROUGHOUT THE PERIOD
WITH THE COLDEST READINGS OVER SNOW COVERED AREAS.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A BAND OF SNOW/SLEET WILL BRING IFR CONDITIONS TO KATY THIS
EVENING FOR A FEW HOURS...AND ALSO POTENTIALLY TO KABR. KPIR WILL
SEE VCSH INTO THE MID EVENING AND THEN DRY OUT. KMBG SHOULD SEE
SNOW MOVE BACK IN LATER THIS EVENING WITH WINDS GOING WEST/NW
BEFORE MIDNIGHT. GUSTY WINDS BEHIND A FRONTAL BOUNDARY WILL LIKELY
CAUSE ISSUES WITH BLOWING LATE TNT AND MONDAY AT KMBG/KABR AND
KATY WHERE VSBYS MAY GO TO NEAR ZERO AT TIMES.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 PM CDT /3 PM MDT/ MONDAY FOR BUFFALO-
CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY-WALWORTH.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
BLIZZARD WARNING FROM 1 AM TO 10 PM CDT MONDAY FOR CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
BLIZZARD WARNING FROM 1 AM TO 7 PM CDT MONDAY FOR BROWN-EDMUNDS-
FAULK-MCPHERSON-SPINK.
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR BIG STONE-
TRAVERSE.
BLIZZARD WARNING FROM 1 AM TO 10 PM CDT MONDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 512 AM CDT SUN MAR 17 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 512 AM CDT SUN MAR 17 2013 /412 AM MDT SUN MAR 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STORM WILL MOVE ACROSS THE NORTHERN PLAINS TODAY AND TONIGHT. GUSTY WINDS CAN BE EXPECTED BOTH AHEAD OF AND BEHIND THE SYSTEM. A BAND OF PRECIPITATION WILL BREAK OUT AHEAD OF A COLD FRONT. MOST OF THIS WILL FALL AS A WINTRY MIX...MAINLY ACROSS EASTERN SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BEHIND THE FRONT...GUSTY NORTHWEST WINDS MAY PROMOTE BLOWING SNOW AND LOWERED VISIBILITY SUNDAY NIGHT INTO MONDAY. SNOW ACCUMULATIONS WILL BE LIMITED TO 1 TO 3 INCHES...WITH HIGHEST AMOUNTS OVER THE SISSETON HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM BLOWING SNOW SUMMIT 45.30N 97.04W
03/17/2013 GRANT SD NWS EMPLOYEE
LESS THAN QUARTER MILE VISBIITY WITH 6 INCH DRIFTS ON
HIGHWAY 12.
&&
EVENT NUMBER ABR1300250
TDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM BLOWING SNOW SISSETON 45.66N 97.05W
03/17/2013 ROBERTS SD CO-OP OBSERVER
1 INCH SNOW...BLOWING SNOW CONTINUES WITH LOW
VISIBILITY.
&&
EVENT NUMBER ABR1300251
TDKThe national radar mosaic for the moment the first event began.
11 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437981, 438028, 438033, 438026, 438029, 437982, 438027, 438034, 438031, 437983, 438030.